Alert archive / South Dakota / Tornado Warnings in 2009
Tornado Warning 26, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 8, 2009, 11:01 PM CDT for 5 counties in South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2009, 11:01 PM CDT (04:01 UTC)
- Expired
- Jul 8, 2009, 11:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Faulk County, SD, Hand County, SD, Hyde County, SD, Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 9:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 452 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 090401 TORABR SDC049-059-069-107-119-090430- /O.NEW.KABR.TO.W.0026.090709T0401Z-090709T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1101 PM CDT WED JUL 8 2009 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA... NORTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA... EXTREME NORTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA... SOUTHWESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHEASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 1130 PM CDT * AT 1059 PM CDT...DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS LOCATED 10 MILES SOUTHWEST OF SENECA...OR 17 MILES EAST OF GETTYSBURG...MOVING EAST AT 25 MPH. * THIS TORNADO WILL BE NEAR... SENECA AROUND 1110 PM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 245 AND 264. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAIN MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. && LAT...LON 4513 9918 4481 9915 4486 9972 4503 9973 TIME...MOT...LOC 0400Z 273DEG 21KT 4494 9962 $$ FOWLE
2 follow-up statements
000 WWUS53 KABR 090415 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1115 PM CDT WED JUL 8 2009 SDC119-090425- /O.CAN.KABR.TO.W.0026.000000T0000Z-090709T0430Z/ SULLY SD- 1115 PM CDT WED JUL 8 2009 ...THE TORNADO WARNING FOR EXTREME NORTHEASTERN SULLY COUNTY HAS BEEN CANCELLED... SEVERE WEATHER HAD EITHER WEAKENED OR MOVED OUT OF THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4485 9958 4502 9961 4513 9918 4481 9915 TIME...MOT...LOC 0415Z 273DEG 21KT 4493 9950 $$ SDC049-059-069-107-090430- /O.CON.KABR.TO.W.0026.000000T0000Z-090709T0430Z/ POTTER SD-FAULK SD-HYDE SD-HAND SD- 1115 PM CDT WED JUL 8 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTHWESTERN HAND...NORTHEASTERN HYDE...SOUTHWESTERN FAULK AND EXTREME SOUTHEASTERN POTTER COUNTIES... AT 1115 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 12 MILES SOUTHWEST OF BURKMERE...OR 19 MILES WEST OF FAULKTON...MOVING EAST AT 25 MPH. THIS TORNADO WILL BE NEAR... RURAL FAULK COUNTY AT 1130 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. && LAT...LON 4485 9958 4502 9961 4513 9918 4481 9915 TIME...MOT...LOC 0415Z 273DEG 21KT 4493 9950 $$ FOWLE
000 WWUS53 KABR 090429 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1129 PM CDT WED JUL 8 2009 SDC049-059-069-107-090439- /O.EXP.KABR.TO.W.0026.000000T0000Z-090709T0430Z/ POTTER SD-FAULK SD-HYDE SD-HAND SD- 1129 PM CDT WED JUL 8 2009 ...THE TORNADO WARNING FOR NORTHWESTERN HAND...NORTHEASTERN HYDE... SOUTHWESTERN FAULK AND EXTREME SOUTHEASTERN POTTER COUNTIES WILL EXPIRE AT 1130 PM CDT/1030 PM MDT/... SEVERE WEATHER IS NO LONGER EXPECTED TO AFFECT THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT THURSDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA. LAT...LON 4485 9958 4502 9961 4513 9918 4481 9915 TIME...MOT...LOC 0429Z 273DEG 21KT 4493 9938 $$ FOWLE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 8, 3:01 PM CDT, 8 hours earlier.
Area forecast discussion, Jul 8, 3:01 PM CDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 301 PM CDT WED JUL 8 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY THE MAIN FORECAST CHALLENGE EVOLVES AROUND SEVERE POTENTIAL FOR TONIGHT. AS OF 19Z...A S/W TROF WAS OVER IDAHO AND EASTERN OREGON WHERE A STRONG MID/UPPER LEVEL JET STREAK IS COLLOCATED. AS THE MID/UPPER LEVEL JET PROGRESSES ENE TONIGHT...THE LLJ IS EXPECTED TO INTENSIFY TO +50 KNOTS ALONG THE MISSOURI RIVER BETWEEN 0Z-06Z. BY THIS TIME PERIOD THE BOUNDARY LAYER DEW POINTS SURGE TO THE UPPER 60S WHICH WILL PRODUCE MLCAPE VALUES OF 1500 TO 2400 J/KG. ALONG WITH THE INCREASE IN MOISTURE...THE STRONG SOUTHERLY FLOW WILL ALSO USHER IN WARMER TEMPERATURES AT H7. USED A BLEND OF THE 12Z GFS/15Z RUC WITH THE PLACEMENT OF H7 TEMPERATURES. THE NAM12 WAS MUCH WEAKER WITH THE CAP THEN THE GFS/RUC. THE GFS SHOWS H7 TEMPS +12C ACROSS MOST OF THE CWA...WITH A WEAKER CAP IN PLACE IN THE NE CWA. THERE WILL ALSO BE A WEAKER CAP ACROSS WESTERN NORTH DAKOTA WHERE THERE WOULD BE BETTER JET SUPPORT ALOFT ALONG WITH DECENT 0-3 KM BULK SHEAR VALUES OF +50 KNOTS. RAPID THUNDERSTORM DEVELOPMENT SEEMS LIKE A GOOD BET LATER THIS AFTERNOON. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS NORTH MONTANA AND HAS MOVED IN NW NORTH DAKOTA. THE AIRMASS ACROSS THE WESTERN DAKOTAS WILL CONTINUE TO DESTABILIZE THIS AFTERNOON WITH SURFACE HEATING. CURRENT 4KM DATA SUGGESTS SUPERCELL THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN DAKOTAS LATER THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT...BUT WITH 0-1 KM BULK SHEAR VALUES OF +20 KNOTS...AND TORNADOES WILL ALSO BE POSSIBLE. THE 0-1 KM BULK SHEAR VALUES INCREASE TO +40 KNOTS AROUND 06Z...BUT ATTM AM NOT FULLY BUYING INTO THIS NOTION. SUPERCELLS ARE SHOWN TO EVOLVE INTO THE FORWARD PROPAGATING MCS WITH EMBEDDED BOW ECHO STRUCTURES. THIS WOULD TRANSLATE TO DESTRUCTIVE WINDS WOULD BE THE MAIN THREAT. BELIEVE THE MCS WILL RIDE ALONG THE WARM AIR AT H7...WHICH IS SHOWN TO BE ALONG HIGHWAY 12. EXPECT ANY MCS WOULD TRACK ESE INTO THE EASTERN CWA VERY LATE TONIGHT...AS THE CAP WILL BE WEAKER THERE. HELD ONTO PCPN A BIT LONGER IN THE EASTERN CWA WITH THE UNKNOWN FACTOR AS TO HOW FAST THIS SYSTEM WILL MOVE. HIGH PRESSURE BUILDS INTO THE WESTERN DAKOTAS DURING THE AFTERNOON HOURS ON THURSDAY...WITH THE BOUNDARY LAYER STABILIZING. .LONG TERM...THURSDAY EVENING THROUGH WEDNESDAY EXTENDED FORECAST TODAY IS OVERSHADOWED BY THE CHANCE OF SHORT TERM CONVECTION. HOWEVER MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT. THE PERIOD OPENS WITH A CLOSED H5 LOW ALOFT MOVING ACROSS SOUTHERN CANADA. THIS SYSTEM IS VERTICALLY STACKED FROM THE SURFACE WITH THE WARM FRONT ALREADY PAST THIS AREA AND THE COLD FRONT LYING ALONG THE INTERNATIONAL BORDER. THIS SYSTEM WILL WEAKEN AND THE COLD FRONT SHEARS OUT AND WEAKENS BEFORE REACHING THIS AREA. THE UPPER LEVEL FLOW BECOMES ZONAL UNTIL THE WEEK END WHERE THE WESTERN RIDGE REBUILDS. HIGH PRESSURE AT THE SURFACE REMAINS THROUGH A LARGE PORTION OF THE EXTENDED. ON SUNDAY THE GFS BRINGS A WEAK SURFACE TROUGH THROUGH BUT WITH VERY LITTLE UPPER LEVEL SUPPORT DID NOT BRING IN PROBABILITIES UNTIL LATE SUNDAY WHEN A FAST MOVING UPPER LEVEL WAVE WILL BRING SLIGHT CHANCE CATEGORY PROBABILITIES ACROSS THE AREA. THIS SYSTEM WILL LAY DOWN A FRONTAL BOUNDARY THAT WILL HELP FOCUS SOME SMALL PROBABILITY OF PRECIPITATION THROUGH THE REMAINDER OF THE PERIOD. && .AVIATION... SOME LOW CLOUDS LINGER ACROSS THE REGION. IN THE EAST THERE ARE STILL SOME MVFR CEILINGS LINGERING IN KATY. THESE CEILINGS WILL CONTINUE TO LIFT THIS AFTERNOON. VFR WILL PREVAIL UNTIL LATER THIS EVENING WHEN THUNDERSTORMS WILL FORM IN THE WEST PART OF THE STATE AND MOVE EAST. THESE STORMS WILL LIKELY CAUSE MVFR CONDITIONS IN RAIN AND INCREASE THE CHANCE OF IFR CONDITIONS IN FOG LATER TONIGHT. VFR WILL RETURN TOMORROW MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...KEEFE AVIATION...KEEFE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 8, 9:30 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 930 AM CDT WED JUL 8 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091430- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 930 AM CDT WED JUL 8 2009 /830 AM MDT WED JUL 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A VERY LOW CHANCE FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON...AND THESE ARE NOT EXPECTED TO BE SEVERE. THE FOCUS IS ON THE POTENTIAL FOR A CONVECTIVE SYSTEM TO DEVELOP IN MONTANA AND WESTERN DAKOTAS DURING THE LATE AFTERNOON...AND PROGRESS INTO THE CENTRAL DAKOTAS AND WEST CENTRAL MINNESOTA DURING THE OVERNIGHT AND EARLY MORNING HOURS. A LARGE PORTION OF THE AREA IS UNDER A MODERATE RISK FOR SEVERE WEATHER FOR THIS EVENING AND OVERNIGHT. SUPERCELLS CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE DURING THE EARLY STAGES OF THE EVENT. SOME SUPERCELLS MAY EVEN BE CAPABLE OF PRODUCING TORNADOES. AT THIS TIME IT APPEARS THE BEST LOCATION OF SUPERCELL DEVELOPMENT IS ALONG AND WEST OF THE MISSOURI RIVER. SUPERCELLS MAY EVOLVE INTO A LINE OF STORMS WITH DESTRUCTIVE WINDS BEING THE MAIN THREAT. AT THIS TIME THE BEST LOCATION FOR WIDESPREAD DAMAGING WINDS WILL BE ALONG AND NORTH OF HIGHWAY 12. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A LOW CHANCE FOR THUNDERSTORM ACTIVITY FRIDAY...AND AGAIN FOR THE START OF NEXT WEEK. AT THIS TIME IT REMAINS UNCERTAIN IF THERE IS A THREAT ANY OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT. SD
In the hours before
Local storm report, Jul 8, 9:13 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 20 N HAYES 44.66N 101.02W
07/08/2009 E1.00 INCH STANLEY SD TRAINED SPOTTER
&&
WFOABRLocal storm report, Jul 8, 9:28 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
928 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL ISABEL 45.40N 101.43W
07/08/2009 E0.75 INCH DEWEY SD FIRE DEPT/RESCUE
&&
WFOABRLocal storm report, Jul 8, 10:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM HAIL 1 W GETTYSBURG 45.01N 99.97W
07/08/2009 E0.50 INCH POTTER SD TRAINED SPOTTER
ALSO ESTIMATED WIND GUSTS OF 40 MPH.
1008 PM HAIL 13 W GETTYSBURG 45.01N 100.22W
07/08/2009 E0.88 INCH POTTER SD TRAINED SPOTTER
&&
WFOABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 61 min |
| Jul 8, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Potter, Sully | 41 min |
| Jul 8, 9:40 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Faulk, Potter, Sully, Walworth | 65 min |
| Jul 8, 10:02 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 26 min |
| Jul 8, 10:04 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 41 min |
| Jul 8, 10:23 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 52 min |
| Jul 8, 10:36 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter | 39 min |
| Jul 8, 10:44 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Sully | 34 min |
| Jul 8, 11:11 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 64 min |
| Jul 8, 11:52 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 53 min |
| Jul 9, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 32 min |
| Jul 9, 12:35 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, McPherson, Potter, Walworth | 42 min |
| Jul 9, 1:18 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 42 min |
| Jul 9, 1:52 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 53 min |
| Jul 9, 2:22 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 38 min |
| Jul 9, 2:54 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Faulk, Hand, Hughes, Hyde, Spink | 51 min |
| Jul 9, 3:56 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand | 30 min |
Nearby
Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.